A 75 year old man comes to the pharmacy to pick up the medications n prescribed after a 2 week hospitalization period due to a fall at his habitual residence, with the result of a broken femur. The patient lives in a nursing home where staff prepare his medication in customized dispensing systems. The unique new prescribed drug is paracetamol (1g) only if pain appears and with maximum dose of 3g per day. Tha patient daily consumes:
- Mirtazapine 30 mg
- Escitalopram 15 mg
- Ketazolam 30 mg
- Lorazepam 5 mg
- Dutasteride 0.5 mg
- Omeprazol 20 mg
We note that for their anxious-depressive symptoms he consumes two benzodiazepines at higher than recommended dose for his age along with two antidepressants, one of which has high doses sedative effect (mirtazapine). We do not know how long he has been taken with all these drugs but it refers than more than four months.
Because it is an retrospective evaluation we can not establish a causal relationship of treatment with the fall, but we may suspect that the fall was triggered by an overdose of benzodiazepines. We get in touch with the doctor of the nursing home e to discuss the case who decides to withdraw ketazolam treatment and subsequently valued reduction in the dose of mirtazapine according to the patient's response.
The elderly population is a special risk group for drug adverse events, due to factors such as changes in pharmacokinetic and pharmacodynamic processes, with frequent presence of multiple pathologies and polypharmacy.
We mus to remember the importance of the review of the dose and duration of treatment with benzodiazepines in the elderly and follow the recommendations of clinical guidelines for selecting those with short or ultrashort BZD of life, at the lowest possible dose for the shortest time.